Tuesday, September 18, 2012

OTC and other drugs may make you worse


A doc once told me all drugs have side effects, and when you take something, you are hoping you get the good ones, not the bad.

I seem to get the bad pretty often.

Michael T Murray, ND, is a naturopathic physician and coauthor of The Encyclopedia of Natural Medicine.He says 5 things in your medicine cabinet may be making you worse.

Sleeping pills may actually deprive you of sleep. They disrupt healthy sleep cycles we need to repair our bodies. They can also be addictive, or else you are afraid if you don’t take one, you won’t sleep. They can also cause depression and there is some evidence they affect early mortality and cancer.

Headache drugs can CAUSE headaches. Chronic tension headaches can become worse. This includes aspirin and acetaminophen. Instead massage neck, face and scalp. Some forms of chiropractic care can also ease symptoms.

Osteoarthritis drugs can lead to joint destruction. This include NSAIDS and Cox-2s. These interfere with cartilage repair.

Antacids, especially proton pump inhibitors, such as Nexium, Prilosec, and Prevacid, can increase risk of certain gastrointestinal cancers. See what makes you feel bad or gives you heartburn and don’t eat those things.

Antidepressants can make you fat. Prozac, Zoloft—they induce weight gain by altering how the brain processes glucose.

Please check side effects of stuff you gobble down! I need all the readers I can get.

Oh--and if you go to http://drmurray.com and sign up for his weekly fast facts, you get a free copy of his book book Stress, Anxiety and Insomnia!

No comments: